Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 134, NWS Jacksonville, FL

August 27, 2002Bacon County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 27, 2002, 4:03 PM EDT for Bacon County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2002, 4:03 PM EDT (20:03 UTC)
Expired
Aug 27, 2002, 7:00 PM EDT
In force
3 hr
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Bacon County, GA

The radar

The Jacksonville radar (KJAX), 72 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WUUS52 KJAX 272003
SVRJAX
GAC005-272030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
403 PM EDT TUE AUG 27 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BACON COUNTY IN SOUTHEAST GEORGIA

* UNTIL 430 PM EDT

* AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  NORTHWEST OF NEW LACY...OR ABOUT 5 MILES EAST OF ALMA...MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW LACY AT 410 PM EDT.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

LAT...LON 3154 8222 3147 8230 3144 8238 3154 8250
          3164 8241
$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:50 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 27, 1:50 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT TUE AUG 27 2002

CURRENTLY...SFC LOW ANALYZED OVER THE WSTRN FL PANHANDLE WITH A
TROUGH EXTENDING SW-NE FRM TLH TO DOUGLAS AND CONVECTION FIRING
ALONG THIS BOUNDARY. ALOFT AN H5 LOW WAS CENTERED OVER KY & TN
FILTERING A SWATH OF DRY AIR OVER AL & SW GA. SEVERAL VORT LOBES
REFLECTED AS WEAK SFC TROUGHS ARE ROTATING OVER THE SE REGION AROUND
THE STHRN PERIPHERY OF THE MID/UPR LOWS. MORN CONVECTION ACROSS THE
WSTRN FL PENINSULA HAS SHIFTED SWRD WITH BLOW-OFF CI BLANKETING MUCH
OF THE AREA HOLDING OFF DEVELOPMENT OF CONVECTION...BUT STILL
ANTICIPATE COVERAGE TO FILL-ON OVER THE GA CWFA AND EASTERN FL ZONES
DUE TO PVA AND AFTN THERMAL INSTABILITY. TEMPS REPORTED IN THE MID
80S UNDER S-SW FLOW.

TONIGHT...UPR LOW OVER TN AND SFC LOW/TROUGH OVER S AL THROUGH THE
FL PANHANDLE REMAIN NEARLY STATIONARY. PVA ACROSS GA COUNTIES MAY
TRIGGER SOME NOCTURNAL SHRA AND SFC CONVERGENCE ON THE S SIDE OF THE
LOW OVER SE AL MAY SPAWN ADDITIONAL CONVECTION ACROSS FL ZONES. WILL
WORD FOR CHC ALL ZONES TONIGHT AND MO CLDY CONDITIONS...BECOMING
PARTLY CLDY OVERNIGHT.

WED & THU...THE SFC AND UPR LOWS POSITION THEMSELVES OVER THE NTHRN
GULF COAST STATES IN THE BASE OF A STRONGLY AMPLIFIED H3 TROUGH...AS
UPR LVL RIDGING BEGINS TO BUILD OVER THE EASTERN CONUS FROM THE
ATLANTIC. MEAN LAYER MOISTURE DECREASES WITH PWATS 1.7 WED AS
DRIER AIR WRAPS AROUND THE UPR LOW...BUT INCREASES TO 2 THU AS SFC
FLOW BACKS TO THE E-SE OVER THE AREA. VERY LIGHT FLOW OVER THE AREA
WED WITH SFC TROUGH AXIS THROUGH THE CWFA WILL PROMOTE AFTN SEA
BREEZE CONVERGENCE ACROSS THE INTERIOR WITH ENHANCEMENT OVER THE
SUWANNEE VALLEY DUE TO PVA ALOFT FROM THE E GOMEX. THU ANTICIPATE
CONTINUED GOOD CHC FOR PRECIP...BUT WITH WEAKER DYNAMICS ALOFT AND
RETURNING TO A CLIMO PRECIP PATTERN WITH ESTRLY FLOW FAVORING SEA
BREEZE COLLISION ACROSS WSTRN ZONES. MORN SHRA POSSIBLE THU OVER
COASTAL COUNTIES WITH E FLOW. ALSO NOTED THU IS A TROUGH APPROACHING
S FL.

FRI & EXTENDED...THE CURRENT LOW PRESS SYSTEM RETROGRADES FURTHER
INTO THE WSTRN GOMEX...AS H5 HIGH PRESS RIDGE AXIS BUILDS WWRD OVER
THE MID-ATLANTIC CONUS. AT THE SFC...HIGH PRESS ACROSS NEW ENGLAND
ESTABLISHES DEEP LAYER E-SE FLOW OVER THE AREA ADVANCING WEAK
EASTERLY WAVES TOWARD THE REGION THIS WEEKEND. THE SFC WAVES AS WELL
AS IMPULSES ROTATING OVER THE AREA ON THE SOUTHERN PERIPHERY OF THE
H5 HIGH WARRANT GOOD CHC POPS ESPECIALLY ACROSS EASTERN ZONES
THROUGH SUN. AS THE UPR HIGH MOVES OVER THE CWFA MON & TUE...EXPECT
WARMER THAN CLIMO TEMPS AND LESS THAN CLIMO PRECIP.

MARINE...BUOY 41012 REPORTING SW 10KTS SEAS 3FT...ON TRACK WITH
CURRENT FORECAST. JUST SCALED BACK ON THE EXTENDED...NO HEADLINES.

PRELIM CCF...
AMG TT 071/089 071/090 071 24543
SSI TT 074/088 075/087 075 24543
JAX TT 073/089 073/089 072 24443
SGJ TT 073/088 074/087 074 24443
GNV TT 072/089 072/090 071 24454
OCF TT 072/089 072/090 071 24454

.JAX...
.GA...NONE.
.FL...NONE.

BROYLES/SANDRIK

In the hours before

Special weather statement, Aug 27, 12:00 PM EDT, 4 hours 3 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-272100-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT TUE AUG 27 2002

...A FEW STRONG THUNDERSTORMS THIS AFTERNOON...

THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS AFTERNOON WITH
STORMS MOVING NORTHEAST AT 15 MPH. A FEW THUNDERSTORMS MAY BECOME
STRONG WITH WIND GUSTS OVER 40 MPH...FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES...LOCALLY HEAVY RAINS AND SMALL HAIL.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:24 PM EDTSevere Thunderstorm WarningJAXBrantley28 days
Aug 27, 6:24 PM EDTSevere Thunderstorm WarningJAXAppling, Atkinson, Bacon, Brantley, Camden, Charlton and 8 more126 days

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.